Doctors don't like the word "addiction." It has overtones of moral weakness when applied to drugs like alcohol, nicotine, cocaine or heroin.
Physicians prefer the term "dependence" because it describes withdrawal symptoms rather than depravity. Problems with withdrawal don't occur only with drugs of abuse. Many prescription medications can cause unpleasant symptoms if they are stopped suddenly.
Doctors sometimes fail to warn patients ahead of time that a medicine may be difficult to discontinue. One reader shared an experience with an antidepressant: "I have just been through detox hell from stopping Cymbalta. After a week of dizziness, nausea, diarrhea, sweats, chills, itching, disorientation, mood swings and headaches, I am angry! My doctor did not tell me about this.
"I had been on Zoloft and Cymbalta for about a year. I stopped the Zoloft with no problems and then was weaned off Cymbalta by gradually dropping the dosage until stopping completely. I expected some emotional consequences, but did not expect to be a prisoner in my own home for more than a week, unable to function in any way. If I had not had the Internet to confirm my suspicions that the symptoms were Cymbalta-related, I would have assumed I was dying of some strange flu!
"My point is not to rant and rave about the horrible time I had withdrawing from Cymbalta, but to question why? Why wasn't I warned? Why couldn't I have been told up front, before starting the drug, that the possibility of severe withdrawal existed? Why wasn't I given suggestions to ease the withdrawal symptoms?
"I know that I am not the only one who has been blindsided by this drug. Are doctors not allowed to tell?
"It must truly be up to the consumer to read every line of the insert to determine the safety of a medicine. I don't even know if the insert included possible withdrawal effects, as I am still too dizzy to read the small print!"
Other antidepressants like Lexapro, Paxil and Effexor also can cause distressing symptoms upon discontinuation. Another reader related this experience with Effexor: "I tapered off the medicine as told, but even months later I still have feelings like electrical shocks going through the brain. I finally got relief from the other symptoms, but getting off this drug has been a nightmare. If a person had to stop suddenly, he would probably go crazy with the withdrawal. Once I forgot to take my medicine with me on a short trip, and the withdrawal symptoms were excruciating."
Doctors are alert to problems of withdrawal from narcotic pain medicines or benzodiazepine anti-anxiety drugs like Xanax. They are adjusting to the idea that some antidepressants can be difficult to stop.
Even heartburn medicine like Aciphex, Nexium and Prilosec may pose problems. Some people experience rebound hyperacidity when they stop such medications. One patient reported "within a week of stopping Protonix, I had to start taking it again due to severe heartburn. I asked my pharmacist how to discontinue use, but she couldn't find out."
Before starting any drug, ask when and how you should stop it. Getting off some medications can be far more difficult than you imagine.
source: The Roanoke Times, http://www.roanoke.com